Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 16, 2019, 3:33 AM HST for Hawaii County, Honolulu County, Kalawao County, Hawaii. It took effect at Dec 16, 2019, 2:00 PM HST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2019, 3:33 AM HST (13:33 UTC)
- In effect from
- Dec 16, 2019, 2:00 PM HST
- Expired
- Dec 17, 2019, 3:27 PM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWHW70 PHFO 161333 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 AM HST Mon Dec 16 2019 HIZ014>016-024>028-170245- /O.NEW.PHFO.WI.Y.0034.191217T0000Z-191218T0600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- Including the cities of Manele, Lanai City, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 333 AM HST Mon Dec 16 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM HST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. The highest summits of the Big Island will see northeast winds 45 to 55 mph with gusts to around 60 mph. * WHERE...Portions of Kahoolawe, Lanai and the Big Island Hawaii. * WHEN...From 2 PM this afternoon to 8 PM HST Tuesday. * IMPACTS...Motorists should drive with caution. * ADDITIONAL DETAILS...Consider securing loose items on property. Challenging driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
4 follow-up statements
738 WWHW70 PHFO 170135 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 PM HST Mon Dec 16 2019 HIZ014>016-024>028-171445- /O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- Including the cities of Manele, Lanai City, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 335 PM HST Mon Dec 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected for the lower elevations. The Big Island summits will see northeast winds 25 to 40 mph with gusts to around 60 mph. * WHERE...The highest winds will occur through passes and over ridges of Kahoolawe and Lanai. On the Big Island the highest winds will occur through passes and over ridges in locations which include areas Upolu Point, South Point, Waikoloa to Kamuela, Saddle Road, and the Big Island Summits. * WHEN...until 8 PM HST Tuesday. * IMPACTS...Motorists should drive with caution. * ADDITIONAL DETAILS...Consider securing loose items on property. Challenging driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. A Wind Advisory for lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
258 WWHW70 PHFO 170900 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 1100 PM HST Mon Dec 16 2019 HIZ005>013-017>021-172200- /O.EXA.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, and Kula 1100 PM HST Mon Dec 16 2019 ...WIND ADVISORY IN EFFECT UNTIL 8 PM HST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of Oahu, Molokai and Maui. * WHEN...Until 8 PM HST Tuesday. * IMPACTS...Motorists should drive with caution. * ADDITIONAL DETAILS...Consider securing loose items on property. Challenging driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-024>028-172200- /O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- Including the cities of Manele, Lanai City, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 1100 PM HST Mon Dec 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected for the lower elevations. The Big Island summits will see northeast winds 25 to 40 mph with gusts to around 60 mph. * WHERE...Portions of Lanai, Kahoolawe and the Big Island of Hawaii. * WHEN...Until 8 PM HST Tuesday. * IMPACTS...Motorists should drive with caution. * ADDITIONAL DETAILS...Consider securing loose items on property. Challenging driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. A Wind Advisory for lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ RCB
595 WWHW70 PHFO 171321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Tue Dec 17 2019 HIZ005>021-024>028-180300- /O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 321 AM HST Tue Dec 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected for the lower elevations. The Big Island summits will see northeast winds 25 to 40 mph with gusts to around 60 mph. * WHERE...Portions of Oahu, Molokai, Lanai, Kahoolawe, Maui and the Big Island of Hawaii. * WHEN...Until 8 PM HST this evening. * IMPACTS...Motorists should drive with caution. * ADDITIONAL DETAILS...Consider securing loose items on property. Challenging driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
240 WWHW70 PHFO 180127 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Tue Dec 17 2019 HIZ014>021-024>028-181430- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ /O.NEW.PHFO.WI.Y.0035.191218T0127Z-191218T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala-Big Island Interior-Big Island Summits- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 327 PM HST Tue Dec 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected for the lower elevations. East winds 20 to 35 mph with gusts to 55 mph for the Big Island summits. * WHERE...The highest winds will occur through passes and over ridges of Kahoolawe, Maui and Lanai. On the Big Island the highest winds will occur through passes and over ridges in locations which include areas near Upolu Point, South Point, Saddle Road, and the Big Island Summits. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while driving. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. A Wind Advisory for the lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>013-180230- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, and Kaunakakai 327 PM HST Tue Dec 17 2019 ...WIND ADVISORY IS CANCELLED FOR MOLOKAI AND OAHU... Winds have fallen below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 10:10 PM HST, 5 hours 23 minutes earlier.
Area forecast discussion, Dec 15, 10:10 PM HST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1010 PM HST Sun Dec 15 2019 .SYNOPSIS... Moderate trade winds will prevail today, then strengthen Monday, with breezy conditions expected into Tuesday. The trades will trend down Wednesday into Thursday, before increasing to locally windy levels late Thursday into next weekend. The trades will continue to deliver low clouds and showers to windward areas with the occasional leeward spillover. && .DISCUSSION... Trade winds (at times quite strong) will prevail through the upcoming week, supported by a pair of high pressure cells passing far N of the islands, with the central pressure of the second high expected to be anomalously high. Winds may turn SE next weekend as low pressure strengthens W of the islands, with this low potentially impacting island weather in just over a week from now. Trade winds have eased somewhat over the past 24 hours, as a weakness in the ridge is passing N of the islands. A new high pressure cell is currently NW of the area, and will pass N of the islands tonight and Monday, leading to increased trade winds until another weakness in the ridge passes to the N around Wednesday. An even stronger high is expected to pass N of the islands late Thursday into Saturday, likely bringing another period of locally strong trade winds heading into next weekend. Central pressure of this high is expected to be an unseasonably high 1034 mb as it passes, and model guidance indicates very strong trade winds at the end of the week, with open ocean wind speeds of 30-35 mph near the islands. As low pressure deepens W of the area next weekend, the gradient between the gradually weakening high and the developing low may bring strong SE winds to the state. Confidence is somewhat diminished as to the details, but model guidance has been fairly consistent indicating a somewhat energetic weather pattern in about a week from now as the low nears the islands. In the meantime, expect passing windward showers and moderate trade wind until trade winds increase on Monday. A weak mid-level shortwave is now expected to pass from N to S over the area Monday and Monday night. The combined effects of increased orographic lift supplied by the increased trades, the passing shortwave, and moisture associated with a frontal remnant caught in the trade flow will likely lead to an increase in trade wind showers, and a slightly wetter regime than previously thought. A mid-level ridge will build over the islands Tuesday and Wednesday, supporting a stable island atmosphere, but the trade winds should still be able to muster a few windward showers. The mid-level ridge will weaken Thursday and Friday, and increasing low level convergence associated with the new high building N of the area will likely fuel an increase in trade showers, with another frontal remnant potentially introducing moisture into the trade flow as well. && .AVIATION... A cold front passing well north of Hawaii will keep moderate to fresh trade winds across the island today before winds strengthen tonight due to high pressure building in from the northwest. The trades will focus incoming low clouds and showers over windward slopes resulting in brief mountain obscurations today, which could increase in coverage late tonight. However, no AIRMETs are in effect at this time. AIRMET Tango will likely be issued tonight or Monday morning for leeward mountain turbulence as the trade winds strengthen. && .MARINE... High pressure building north of the state tonight will bring an increase in trade winds and will result in fresh to strong trades through the first half of the week. Winds may near gale force Monday night into Tuesday across the Alenuihaha Channel. After a slight decrease of trade winds Wednesday night into Thursday, a 1035 mb high building north of the state will bring widespread strong to possibly gale force winds across the Hawaiian Waters Friday through the weekend. Forerunners from a new northwest swell will begin to fill in late tonight and the swell is expected to steadily build through the day Monday. Surf will likely reach high end advisory levels Monday night as the swell peaks. Another advisory level northwest swell is expected to steadily build Wednesday night. The combination of strong trade winds and large northwest swells will bring widespread Small Craft Advisory conditions on Monday and will likely persist through most of the week. With the expected boost in trades throughout the new work week, surf along east facing shores will be on the rise. Surf will likely reach the High Surf Advisory (HSA) criteria of 8 feet for east facing shores later in the week with the stronger surge of trade winds. It should be noted that waters and ocean conditions will be very rough and choppy through most of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Birchard AVIATION...Foster MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:43 PM HST | Gale Watch | HFO | 12 hr | |
| Dec 16, 3:45 AM HST | Gale Warning | HFO | 48 hr | |
| Dec 16, 4:12 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 3 days |
| Dec 16, 5:13 AM HST | High Surf Warning | HFO | Kauai | 26 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.